Minnesota, 2013

Hail in Minnesota, June 21, 2013

June 21, 2013 · NWS ARX · 4 events in 2 counties and zones

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across southeast Minnesota during the early morning hours of the 21st. These storms produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across southeast Minnesota during the early morning hours of the 21st. These storms produced large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 1:14 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 1:14 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 AM CDT FRI JUN 21 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 214 AM CDT FRI JUN 21 2013

AS SOUTHWEST UPPER FLOW CONTINUES TO ADVECT WARM AIR AND MOISTURE
INTO UPPER MIDWEST...FORECAST CHALLENGE REMAINS TIMING MESOSCALE
CONVECTIVE COMPLEXES. SEEMS LIKE A DIFFICULT TASK AT TIMES ONLY A
FEW HOURS OUT.

UPPER LOW CONTINUES TO SPIN OVER NORTHWEST U.S. WITH LARGE WESTERN
CONUS TROUGH. STEADY LOW LEVEL JET EARLY THIS MORNING AROUND 45 KTS
IS FUELING LARGE CONVECTIVE SYSTEM OVER CENTRAL MINNESOTA. CELLS
STARTED OVERNIGHT A BIT MORE DISCRETELY BUT AS COLD POOL HAS BEEN
DEVELOPING...MORE OF A LINEAR STRUCTURE UNFOLDING WHICH MAY CONTINUE
BUILDING SOUTHEAST ALONG WELL DEFINED WARM FRONT OR BOUNDARY INTO
AREA BEFORE DAYBREAK. LOWER MIXED LAYER CAPE VALUES AND LOWER SHEAR
WOULD SUGGEST SYSTEM COULD WEAKEN AS IT APPROACHES WISCONSIN BUT
WILL HAVE TO MONITOR THIS...WHICH COULD INCLUDE A FEW WARNINGS. HAVE
ALSO BEEN TRACKING BAND OF CONVECTION ACROSS WESTERN WISCONSIN THAT
SEEM TO DEVELOP ALONG MID LEVEL NOSE OF WARMER AIR BUT SEEMS
UNLIKELY THESE WOULD UPSCALE INTO ANYTHING OF SIGNIFICANCE.

MESOSCALE MODELS AND SHORT TERM MODELS CONTINUE TO CHANGE NEARLY AS
QUICKLY AS RADAR IMAGERY WHICH HURTS ANY CONFIDENCE IN THIS
FORECAST. WITH BASIC UPPER AIR PATTERN CHANGING LITTLE...HAVE BEEN
TRYING TO TIME THINGS BASED ON BEST SIGNALS OF MOISTURE TRANSPORT.
THIS TENDS TO INCREASE ACROSS OUR AREA NEXT 48 HOURS SO EXPECT
GRADUAL TREND IN CONVECTIVE SYSTEM DEVELOPMENT ZONE FROM DAKOTAS AND
WESTERN MINNESOTA CLOSER TO UPPER MISSISSIPPI RIVER AREA GOING INTO
WEEKEND. THIS SHOULD BOOST RAIN THREAT AS WELL...BUT EXACTLY WHEN IS
DIFFICULT. PLENTY OF CAPE TO WORK WITH ALTHOUGH DEEPER SHEAR DOES
REMAIN FURTHER NORTHWEST...CLOSER TO DYNAMICS. COULD SEE A BREAK IN
ACTION LATER TODAY BEFORE ADDITIONAL DEVELOPMENT TAKES PLACE AROUND
RIDGE HEADING INTO FRIDAY NIGHT. SAME PATTERN COULD KEEP GOING INTO
SUNDAY NIGHT.

REPEAT ROUNDS OF CONVECTION COULD ALSO LEAD TO PROBLEMATIC FLOOD
THREAT BUT GIVEN UNCERTAINTY OF TRACKS OF THESE SYSTEMS...WILL HAVE
TO MONITOR SHORT TERM CONDITIONS FOR ANY SPECIFIC FOCUS AREAS.

TEMPERATURES SHOULD REMAIN FAIRLY PERSISTENT FROM DAY TO DAY WITH
SUBTLE CHANGES DEPENDING ON HOW MUCH CLOUD DEBRIS IMPACTS HIGHS. DID
DROP HIGHS TODAY NORTH AND EAST OF LA CROSSE WHERE CONFIDENCE IN
CLOUD SHIELD INTO AFTERNOON IS HIGHEST. WARMEST LOW LEVEL
TEMPERATURES COME IN OVER WEEKEND SO DID BOOST HIGHS A FEW DEGRESS.

IN ADDITION...DEW POINTS DID NOT RESPOND AS QUICKLY AS EXPECTED ON
THURSDAY...PERHAPS DUE TO RECENT DRY WEATHER...SOURCE REGION OF
AIRMASS...AND IMMATURE CROPS. SCALE BACK CLIMB OF DEW POINTS ANOTHER
24 HOURS BUT OVER TIME AS MORE SOUTHWEST FLOW DEVELOPS...EXPECT THE
LOWER 70 DEGREE DEW POINTS TO ADVECT INTO AREA WITH MUGGY CONDITIONS
BEFORE WEEKEND ENDS. THIS COULD BOOST HEAT INDEX VALUES INTO 95 TO
100 DEGREES AT PEAK HEATING DURING MID TO LATE AFTERNOONS.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 214 AM CDT FRI JUN 21 2013

LATER FORECAST PERIODS WILL INVOLVE PATTERN SHIFT AS HEIGHTS RISE IN
THE WESTERN CONUS. UPPER LOW OVER NORTHWEST...OR ROUNDS OF SHORT
WAVE ENERGY...WILL EVENTUALLY SHIFT ALONG NORTHERN TIER OF STATES OR
FAR SOUTHERN CANADA AS NORTHWEST FLOW DEVELOPS INTO WESTERN GREAT
LAKES.

AS RIDGE AHEAD OF TROUGH BREAKS DOWN...COULD SEE BOUNDARY EVENTUALLY
SHIFT SOUTH THROUGH AREA WITH EVEN MORE CHANCES OF CONVECTION WELL
INTO EARLY NEXT WEEK. EXPECT COOLING TREND IN THIS SCENARIO AS WELL
BUT COULD BE MORE GRADUAL THAN A SHARP COLD FRONT.

MEDIUM RANGE GUIDANCE SUGGESTS SHORT WAVE TROUGH COULD DROP THROUGH
IN DEVELOPING NORTHWEST FLOW LATE WEDNESDAY INTO THURSDAY MORNING
COULD SPARK YET MORE RAIN SHOWERS BEFORE DRIER...NORTHWEST REGIME
SETS UP AS WESTERN MEAN RIDGE BUILDS TO CLOSE OUT THE MONTH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1138 PM CDT THU JUN 20 2013

COMPLEX OF STORMS OVER NORTHWEST MINNESOTA INTO EASTERN NORTH
DAKOTA HAS YET TO FORM INTO A LINE AND START MOVING MOVING EAST AS
EARLIER DEPICTED BY SEVERAL MODELS. THE 21.02Z HRRR NOW SUGGESTS
THAT THIS COMPLEX OF STORMS WILL NEVER GET HERE BUT RATHER STAY
NORTH OF THE WARM FRONT THAT EXTENDS ACROSS CENTRAL MINNESOTA INTO
NORTHERN WISCONSIN. RATHER...ADDITIONAL DEVELOPMENT IS EXPECTED TO
OCCUR SOUTH OF THE BOUNDARY IN THE LOW LEVEL JET AND MOISTURE
TRANSPORT AXIS OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. SOME
INDICATIONS THAT THIS IS OCCURRING WITH RECENT DEVELOPMENT OVER
SOUTHERN MINNESOTA. THE HRRR THEN CONTINUES TO EXPAND THIS THROUGH
THE NIGHT AND BRINGS IT INTO THE AREA LATE. HAVE THUS CONTINUED
THE TRENDS OF THE PREVIOUS FORECASTS BUT PUSHED THE TIMING BACK
JUST A LITTLE. COULD STILL SEE SOME GUSTY WINDS AND MVFR
VISIBILITY RESTRICTIONS SO MAINTAINED THOSE TRENDS AS WELL. STILL
EXPECTING THE ACTIVITY TO CLEAR THE AREA BY THE MIDDLE OF FRIDAY
MORNING WITH LITTLE CHANCE OF ANYTHING AFTER THAT FOR THE
REMAINDER OF THE PERIOD WITH THE NEXT ROUND OF STORMS REMAINING
WELL OFF TO THE WEST THROUGH 22.06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...SHEA
LONG TERM....SHEA
AVIATION...04
Hazardous weather outlook, Jun 21, 2:22 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT FRI JUN 21 2013

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL IMPACT THE AREA EARLY THIS MORNING.
THESE STORMS WILL BRING A HEAVY RAIN RISK...IN ADDITION TO GUSTY
WINDS...A THREAT FOR HAIL AND LIGHTNING. A FEW STORMS COULD PROMPT
SOME WARNINGS...ESPECIALLY NORTH OF INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

WIND GUST REPORTS AND RAINFALL MAY BE NEEDED THIS MORNING FROM
AVAILABLE SPOTTERS. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM
TIME TO TIME THROUGH EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-221100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT THEY SHOULD BE
LIMITED TO BRIEF HEAVY RAIN AND LIGHTNING. THE THREAT FOR WIND GUSTS
AND POSSIBLE SEVERE WEATHER IS EXPECTED TO STAY CLOSER OR NORTH OF
INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT
COULD BE NEEDED TONIGHT OR FROM TIME TO TIME THROUGH EARLY NEXT
WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

SHEA

In the hours before

Special weather statement, Jun 21, 2:34 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI JUN 21 2013

IAZ008-009-018-019-210930-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
334 AM CDT FRI JUN 21 2013

AT 330 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOWARDVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL MAY ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COUNTY ROADS 17 AND T 72...COUNTY B 17 AND BELL AVENUE...DEERFIELD...
ELMA...LYLAHS MARSH COUNTY PARK AND SARATOGA.

WETENKAMP
Special weather statement, Jun 21, 2:53 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT FRI JUN 21 2013

IAZ008-MNZ079-086>088-094-095-211045-
DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-WINONA-
353 AM CDT FRI JUN 21 2013

...STRONG THUNDERSTORMS APPROACHING WILL PRODUCE GUSTY WINDS...

A LINE OF THUNDERSTORMS APPROACHING SOUTHERN MINNESOTA EARLY THIS
MORNING WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH BETWEEN 5 AND
8 AM. THE WIND COULD REMAIN STRONG FOR A LONGER THAN NORMAL TIME
FRAME...EVEN AFTER THE BRUNT OF THE HEAVIEST RAIN PASSES BY.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL.

SHEA
Special weather statement, Jun 21, 2:54 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT FRI JUN 21 2013

MNZ079-WIZ032-211000-
BUFFALO-WABASHA-
354 AM CDT FRI JUN 21 2013

AT 352 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MISHA
MOKWA...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
THE BIG SWAMP AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM FRIDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP
Special weather statement, Jun 21, 3:01 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CDT FRI JUN 21 2013

MNZ079-WIZ032-033-211100-
BUFFALO-TREMPEALEAU-WABASHA-
401 AM CDT FRI JUN 21 2013

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...TREMPEALEAU
AND WABASHA COUNTIES...

AT 357 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
STRETCHING FROM OSCEOLA TO COTTAGE GROVE TO NORTHFIELD...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 60 MPH MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE
WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED
AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LAKE CITY...WABASHA...ALMA...KELLOGG AND MODENA.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

WETENKAMP
Special weather statement, Jun 21, 3:52 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 AM CDT FRI JUN 21 2013

MNZ079-086>088-094-WIZ017-029-032>034-211045-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
452 AM CDT FRI JUN 21 2013

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM THE EAU
CLAIRE WISCONSIN AREA DOWN INTO SOUTH CENTRAL MINNESOTA EARLY THIS
MORNING. IT HAS BEEN PRODUCING WIND GUSTS UP TO 60 MPH ALONG WITH
OCCASIONAL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS CONTINUE TO MOVE TO THE EAST AND SOUTHEAST. A FEW
SEVERE THUNDERSTORM WARNINGS ARE POSSIBLE THIS MORNING.

OTHERWISE EXPECT WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS
LIGHTNING FOR THE NEXT SEVERAL HOURS. HEAVY RAIN COULD LEAD TO SHORT
TERM FLOODING OR PONDING OF WATER AS WELL.

SHEA
Local storm report, Jun 21, 4:31 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     TSTM WND GST     2 S KELLOGG             44.28N 92.00W
06/21/2013  E55 MPH          WABASHA            MN   TRAINED SPOTTER

            ALSO DIME SIZED HAIL

&&

SHEA

The radar

The La Crosse radar (KARX), 83 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wabasha

When
June 21, 4:31 AM CST
Where
Wabasha County, 2 mi S of Kellogg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.291, -92.000

Hail, Olmsted

When
June 21, 4:45 AM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.010, -92.480

Hail, Olmsted

When
June 21, 4:52 AM CST
Where
Olmsted County, 0.85 mi NW of Stewartville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.860, -92.490

Hail, Olmsted

When
June 21, 5:00 AM CST
Where
Olmsted County, 2.81 mi S of Rochester
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.990, -92.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456137, 456138, 456139, 456140.